Format

Send to:

Choose Destination
See comment in PubMed Commons below
Encephale. 2002 Nov-Dec;28(6 Pt 1):567-9.

[Neutropenia in a patient treated with clozapine in combination with other psychotropic drugs].

[Article in French]

Author information

  • 1Université de Montréal, Canada.

Abstract

Clozapine is an atypical antipsychotic known for its efficacy in refractory schizophrenia. However, according to different epidemiological studies clozapine can induce neutropenia in less than 3% of patients and may represent a major problem for the management of treatment-resistant patients not responding to conventional or other atypical antipsychotics. Recently, a few case of neutropenia have been reported following the addition of other medications to clozapine, notably paroxetine, risperidone, trimethoprim-sulfamethoxazole and erythromycin. In our report we present the case of Mr A., a 40-year-old Caucasian patient with a 20-year history of paranoid schizophrenia. After numerous trials with conventional antipsychotics, partial remission of psychotic symptoms was obtained with clozapine. Over the past eight years during his treatment with clozapine, the patient presented 2 episodes of neutropenia. The first episode came five years after starting clozapine and was attributed to the addition 6 weeks earlier of haloperidol (2 mg/day) to clozapine (250 mg/day) and divalproex (1,500 mg/day). Recently, one week after the addition of risperidone (2 mg/day) to clozapine (550 mg/day), leukocytes count dropped from 12 100/mm(3) to 5 700/mm(3) and neutrophils from 7 400/mm(3) to 900/mm(3). The patient was also taking haloperidol (4 mg/day), methotrimeprazine (35 mg/day), procyclidine (5 mg/day) and valproic acid (1,500 mg/day). Twelve days after discontinuation of risperidone, leukocytes and neutrophils count increased to 11,100/mm(3) and 6,300/mm(3) respectively while the treatment with clozapine was continued. The first eighteen weeks of treatment represent the period where the risk of neutropenia is the highest. In our patient neutropenia occurred 5 and 7 years after starting clozapine. It is proposed that the two neutropenic episode were precipitated by adding respectively haloperidol and risperidone to clozapine. Also, divalproex can potentially cause a decrease in white blood cell count and may have contributed to the two neutropenic episode. It is suggested that drug interactions may be responsible for neutropenia in clozapine treated patients and that clozapine should not necessarily be discontinued in the presence of neutropenia. Also we propose that hematological surveillance should be done on a weekly basis for 4 to 6 weeks following the addition of psychotropic drugs known for their potential to cause neutropenia when associated with clozapine. Therefore polypharmacy may contribute to cause neutropenia in clozapine treated patients and that discontinuation of an antipsychotic should be done before introducing another one.

PMID:
12506270
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Masson (France)
    Loading ...
    Write to the Help Desk